Alert archive / Tennessee / Flash Flood Watches in 2014

Flash Flood Watch 3, NWS Nashville, TN

June 9, 201411 counties in Tennessee

NWS Nashville, TN issued this flash flood watch at Jun 9, 2014, 4:27 AM CDT for 11 counties in Tennessee. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2014, 4:27 AM CDT (09:27 UTC)
Expired
Jun 10, 2014, 7:00 PM CDT
In force
39 hr
Issued by
NWS Nashville, TN
Flood severity
None

Counties Dickson County, TN, Giles County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Lawrence County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 102 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WGUS64 KOHX 090927
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
427 AM CDT MON JUN 9 2014

...HEAVY RAINFALL AND FLASH FLOODING POSSIBLE OVER PARTS OF WEST
AND SOUTHWEST MIDDLE TENNESSEE THROUGH TUESDAY EVENING...

.A WARM FRONT ALONG WITH INCREASING MOISTURE AND AN APPROACHING
STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CAUSE OCCASIONAL HEAVY
RAIN OVER PARTS OF WEST AND SOUTHWEST MIDDLE TENNESSEE TODAY AND
TUESDAY. THE SOIL IN THESE COUNTIES IS STILL VERY WET FOLLOWING
THE 5 TO 10 INCHES OF RAIN THAT FELL DURING LAST WEEK/S STORMS. AN
ADDITIONAL 2 INCHES...WITH LOCALLY 3 INCHES...MAY FALL ACROSS
THOSE COUNTIES TODAY AND TUESDAY.

TNZ023>025-056>058-060-061-093>095-091730-
/O.NEW.KOHX.FF.A.0003.140609T0927Z-140611T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-LEWIS-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
427 AM CDT MON JUN 9 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE... INCLUDING
  THE FOLLOWING COUNTIES...DICKSON...GILES...HICKMAN... 
  HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...MARSHALL...MAURY...
  PERRY AND WAYNE.

* THROUGH TUESDAY EVENING

* RAINFALL TOTALS OF LOCALLY UP TO 3 INCHES MAY FALL ACROSS AREAS
  THAT RECEIVED 5 TO 10 INCHES LATE LAST WEEK.

* THESE HEAVY RAINS ON TOP OF NEARLY SATURATED GROUNDS WILL
  PRODUCE RAPID RUN OFF AND CAUSE LOCALIZED FLASH FLOODING. IN
  ADDITION...SOME SMALL CREEKS AND STREAMS MAY UNDERGO SUDDEN
  RISES TO BANK FULL. THE GREATEST CHANCE FOR FLASH FLOODING WILL
  BE IN AREAS THAT SEE REPEATED OCCURRENCES OF STRONG
  THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

LV

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 9, 3:13 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 9, 3:13 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
313 AM CDT MON JUN 9 2014

.DISCUSSION...
WIDESPREAD AREA OF SHOWERS OVER WEST TN AND NORTHERN MS CONTINUED
SPREADING NORTHEAST INTO THE FAR WEST PARTS OF MIDDLE TN EARLY
THIS MORNING. ISOLATED TSRA EXISTED OVER THE SOUTHERN PART OF THE
PRECIP AREA...MAINLY NORTHERN MS...IN CLOSER PROXIMITY TO THE
FRONT WHICH MOVED THRU THE MID STATE YESTERDAY. WEAK H5 TROUGH
THAT IS AIDING THIS DEVELOPMENT WILL MOVE EAST TODAY...CAUSING THE
PRECIP TO SWEEP ACROSS THE REST OF OUR REGION BY MIDDAY. MEANWHILE
THE FRONT WILL MOVE NORTHWARD AS A WARM FRONT TODAY...LIKELY
RETREATING TO NEAR THE TN/KY BORDER BY 00Z. WITH INCREASING SFC
MOISTURE AND INSTABILITY SOUTH OF THE FRONT...A FEW STRONG TO
ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON/EVENING.

MODELS STILL AGREE ON STRENGTHENING THE CENTRAL PLAINS H5 TROUGH
AND MOVING IT THRU KS/OK TODAY THEN THRU MO AND INTO IL BY LATE
TUESDAY. EXPECT ADDITIONAL WAVES OF SHOWERS AND TSRA TONIGHT AND
TUESDAY AS THE UPPER LEVEL LOW APPROACHES. INCREASING SHEAR AND
MID LEVEL FLOW SHOULD YIELD A BETTER CHANCE FOR SEVERE STORMS LATE
TONIGHT AND MAINLY TUESDAY...AND SPC HAS PLACED MOST OF THE MID
STATE IN A SLIGHT RISK FOR DAY2.

WILL ISSUE A FLASH FLOOD WATCH FOR ROUGHLY THE SOUTHWEST THIRD OF
MIDDLE TN TODAY THROUGH TUESDAY. THIS AREA HAS THE BEST CHANCE FOR
FLOODING RAINS COINCIDING WITH THE WETTEST GROUND BASED ON RAINFALL
TOTALS OF 5 TO 10 INCHES OVER THE PAST 5 DAYS. WATCH MAY NEED TO
BE EXTENDED INTO WEDNESDAY AS TSRA CHANCES WILL REMAIN WELL ABOVE
AVERAGE WHILE H5 TROF MOVES VERY SLOWLY ACROSS THE REGION.

RAIN CHANCES SHOULD DECLINE THURSDAY AS MAIN TROUGH FINALLY MOVES
EAST AND SLIGHTLY DRIER AIR ARRIVES. HOWEVER...ANOTHER H5 TROUGH
WILL APPROACH ON FRIDAY WITH POPS RETURNING TO THE CHANCE
CATEGORY.

FORECAST FOR NEXT WEEKEND IS QUITE UNCERTAIN. GFS SUGGESTS
DRIER/WARMER PATTERN AS H5 RIDGE STARTS TO BUILD OVER THE
SOUTHERN U.S. HOWEVER...NEW ECMWF SUGGESTS A WETTER SCENARIO AS
IT STALLS FRIDAY/S H5 TROUGH JUST TO THE WEST OF MID TN.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      81  68  81  66 /  60  70  70  60
CLARKSVILLE    79  67  80  66 /  70  80  70  60
CROSSVILLE     77  66  79  65 /  30  50  60  60
COLUMBIA       82  69  82  66 /  70  60  70  60
LAWRENCEBURG   83  69  82  66 /  70  60  70  60
WAVERLY        80  68  81  65 /  70  80  70  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR TNZ023>025-056>058-
060-061-093>095.

&&

49
Hazardous weather outlook, Jun 8, 7:00 PM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
700 PM CDT SUN JUN 8 2014

TNZ005>007-023>027-056>061-093>095-091000-
STEWART-MONTGOMERY-ROBERTSON-HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-
DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-WAYNE-
LAWRENCE-GILES-
700 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS GENERALLY
ALONG AND WEST OF INTERSTATE 65 ON MONDAY NIGHT. FOR SEVERE THUNDERSTORMS
THAT DO DEVELOP...MAIN THREATS WILL BE STRONG WINDS AND LARGE HAIL.
THE POTENTIAL FOR STRONG THUNDERSTORMS WILL CONTINUE INTO AT LEAST
TUESDAY NIGHT WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

TNZ008>011-028>034-062>066-075-077>080-091000-
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-
BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
700 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MONDAY NIGHT THROUGH AT LEAST TUESDAY NIGHT AS A LOW PRESSURE
SYSTEM MOVES INTO THE REGION FROM THE WEST. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE...WITH GUSTY WINDS AND SMALL
HAIL THE MAIN CONCERNS.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Jun 9, 2:14 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
214 AM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            WHITE BLUFF             36.11N  87.21W
06/07/2014                   DICKSON            TN   FACEBOOK

            WATER COVERING SEVERAL PARTS OF TAYLORTOWN ROAD IN
            WHITE BLUFF

0520 PM     TSTM WND DMG     ERIN                    36.32N  87.70W
06/07/2014                   HOUSTON            TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN SOUTHERN AND EASTERN HOUSTON
            COUNTY.

0610 PM     HAIL             FRANKLIN                35.93N  86.84W
06/07/2014  E0.75 INCH       WILLIAMSON         TN   FACEBOOK

0625 PM     TSTM WND DMG     NASHVILLE               36.17N  86.78W
06/07/2014                   DAVIDSON           TN   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS AT LEAST A DOZEN TREES DOWN
            ACROSS THE COUNTY WITH OVER 5000 RESIDENTS WITHOUT
            POWER. SOME DOWNED POWER LINES WERE LIVE OR HOT.

0655 PM     TSTM WND DMG     1 N EAGLEVILLE          35.76N  86.65W
06/07/2014                   RUTHERFORD         TN   FACEBOOK

            LARGE TREES REPORTEDLY BLOWN DOWN NEAR EAGLEVILLE

0740 PM     TSTM WND DMG     3 S LINDEN              35.57N  87.84W
06/07/2014                   PERRY              TN   EMERGENCY MNGR

            A FEW TREES WERE DOWN ACROSS SOUTHERN PERRY COUNTY.

0753 PM     FLASH FLOOD      LINDEN                  35.61N  87.84W
06/07/2014                   PERRY              TN   911 CALL CENTER

            SEVERAL ROADWAYS FLOODED ACROSS PERRY COUNTY.

0805 PM     TSTM WND DMG     6 S MURFREESBORO        35.77N  86.39W
06/07/2014                   RUTHERFORD         TN   TWITTER

            A TREE WAS REPORTED DOWN ON RUCKER CHRISTIANA ROAD
            BLOCKING THE ROADWAY.

0815 PM     TSTM WND DMG     SPRING HILL             35.74N  86.92W
06/07/2014                   MAURY              TN   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN IN
            SPRING HILL IN MAURY COUNTY...INCLUDING ON BEECHCROFT
            ROAD AND KEDRON ROAD. A TREE FELL ON A CAR ON MAIN
            STREET. 11 POWER POLES WERE BLOWN DOWN NEAR THE GM PLANT
            ON HIGHWAY 31. MICROBURST WINDS ESTIMATED FROM 60 TO 70
            MPH.

0815 PM     TSTM WND DMG     7 SW LEBANON            36.14N  86.41W
06/07/2014                   WILSON             TN   EMERGENCY MNGR

            TREES DOWN AT STEWARTS FERRY PIKE AND LOGUE ROAD NEAR
            GLADEVILLE.

0815 PM     TSTM WND DMG     2 W IRON CITY           35.03N  87.62W
06/07/2014                   WAYNE              TN   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN NEAR HOLLY CREEK.

0822 PM     TSTM WND DMG     LAWRENCEBURG            35.25N  87.34W
06/07/2014                   LAWRENCE           TN   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN IN LAWRENCEBURG.

0855 PM     TSTM WND DMG     MOUNT PLEASANT          35.55N  87.19W
06/07/2014                   MAURY              TN   FACEBOOK

            TREES DOWN REPORTED IN MOUNT PLEASANT NEAR MAIN STREET.
            NOT BLOCKING ANY ROADWAYS.

0900 PM     TSTM WND DMG     COLUMBIA                35.62N  87.05W
06/07/2014                   MAURY              TN   EMERGENCY MNGR

            TREES AND POWER LINES REPORTED DOWN ACROSS THE COUNTY

0919 PM     LIGHTNING        2 W NASHVILLE           36.17N  86.82W
06/07/2014                   DAVIDSON           TN   EMERGENCY MNGR

            LIGHTNING STRUCK A TREE AT 1906 HERMAN STREET CAUSING
            LARGE TREE LIMBS TO FALL ON AN AUTOMOBILE.

&&

EVENT NUMBER OHX1400388 OHX1400394 OHX1400400 OHX1400393 OHX1400398
OHX1400402 OHX1400403 OHX1400390 OHX1400391 OHX1400392 OHX1400401
OHX1400396 OHX1400395 OHX1400399 OHX1400397

SHAMBURGER
Special weather statement, Jun 9, 3:46 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
346 AM CDT MON JUN 9 2014

TNZ093-094-090945-
LAWRENCE-WAYNE-
346 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND WAYNE COUNTIES...

AT 344 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAVANNAH TO
FLORENCE...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CYPRESS INN...LUTTS...IRON CITY...
CLIFTON...COLLINWOOD...ST. JOSEPH...WESTPOINT...WAYNESBORO...
LORETTO...FIVE POINTS...LEOMA AND LAWRENCEBURG.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3500 8798 3529 8799 3530 8802 3535 8801
      3539 8803 3540 8798 3543 8801 3546 8798
      3548 8787 3547 8783 3549 8775 3547 8765
      3544 8765 3540 8757 3540 8751 3516 8720
      3500 8723

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:46 AM CDTSpecial Weather StatementOHXLawrence, Wayne59 min
Jun 9, 4:40 AM CDTSpecial Weather StatementOHXGiles, Lawrence50 min

Nearby

Flash Flood Watches in Tennessee, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.